© 2003–2022 The Redmond Family. All rights reserved.
HomePhotosCraigBekkyEthanJoshuaKylaAmy
 

Dangers of Aspartame (Artificial Sweeteners)

A hard lesson for a good doctor Too bad the medical texts did not warn him or anyone else.

I have always been the quintessential personification of good health. Being a physician, I have always been proud of setting an example for friends, family, and my patients as an example of living healthy. Except for being a few pounds overweight, I never had any maladies to speak of, hardly catching so much as a cold during the last twenty years. I decided to lose those few extra pounds before the turn of the millenium and to start the year 2000 off in better shape. Besides, I knew that, at 36 years old, soon it would be very difficult to lose the weight as I got older.

I began the famous Atkins' weight loss plan (no carbs - high protein). I had tremendous success on it, and recommend it for anybody to try. After seven months I dropped a much-unneeded sixty-seven pounds. I had never felt better in my life, looked better, or gotten as many compliments. I was truly riding "high. Even my urine and blood showed that I was in better shape than I had probably been in twenty years.

Then it suddenly happened. All in the same day, I developed severe calf muscle pains as well as abdominal cramping. Figuring that I had strained a leg muscle (only God knows how...), I gave it a few days to see what would happen. I also figured that I had some intestinal virus or something that would pass in a few days. Subsequent MRIs showed very small tears in the belly of my left gastrocneimous muscle, so I decided to take a few days off and use a cane and crutches to rest the leg. However, the inexplicable abdominal pains got so bad that a local gastroenterologist ordered stool samples, blood tests, and (in the interim) prescribed antispasmodics for the episodes. Before even waiting for the lab results (which were ultimately negative), I went in for a complete gastrointestinal series. This included an EGD (Esophagogastroduodenoscopy down through the mouth, esophagus, stomach, to the duodenum), a barium, upper GI series to image my entire small intestine, as well as a complete colonoscopy all the way up the rectum to view the entire length of my colon (large intestine).

The doctor said that he had never seen such an ulcerated colon in his life. Bad cases, he explained, often displayed three or four sores throughout the length of the large intestine. There were over 40 in mine. He biopsied several of them and gave me a working diagnosis of Crohn's disease (a hereditary, chronic, inflammatory bowel syndrome that affects about 7 out of every 10,000 people).

There was no presence of cellular granuloma in the biopsied cells (a commonly-seen, micropathological sign for Crohn's), and I had no familial history of anyone ever being diagnosed with Crohn's. I, apparently, did not have every, single, definitive sign of this disease, but (perhaps for lack of a better answer) with that report from the pathologist, he said that it was "consistent with Crohn's" and that he would manage it as such. He explained that this was a terminal (lifelong) disease, and that, although not necessarily fatal it would have to be managed with moderate-to-high doses of corticosteroids (Prednisone) for the rest of my life. The goal, apparently, was to calm down an immune system that, obviously, was going haywire and was inflaming my colon out of control.

I asked him if there was ANY WAY that the diet plan could have been the culprit. He said that, although the cause of Crohn's is not understood, diet has never seemed to enter into the cause or affect it in any way. He even said that some of the high-carbohydrate foods that I had been avoiding on the diet were a good idea to avoid with the bowel inflammation (i.e. milk, fiber, fruits, raw vegetables, etc.) just to be on the safe side.

I am not a user of medicines. Being in the health care field myself, I have more than a healthy respect for the limitations of medicine and the dangers of drugs and their side effects. I have discussed such things with my own patients for over thirteen years. I haven't taken as many as twenty pills over the last twenty years. Now, I was being placed on a regiment of over 25 pills per day (and extremely dangerous ones at that). I was miserable and getting more depressed by the day. I was determined to fight this, not accept it, and research my way out of it, but it certainly was taking its toll on my body and mind. I began to see the end of my career and home life as I knew it. Plus, the pains, although subsiding very slightly because of the steroids that were effectively "pulling the plug" my immune system, were still sometimes unbearable. I did not know where to turn.

The doctor was right about one thing. The diet itself was not the culprit - but he forgot about one thing...

After a week on all this medication, I happened to be speaking to Dr. Tedd Koren of Philadelphia, a friend of many years and a researcher himself, and mentioned my dilemma. When I related my successful weight loss, he asked if I had been using any artificial sweeteners while on the diet in the past 7 and a 1/2 months. I had virtually NEVER used any artificial sweetener before that in my life, always preferring sugar for its more natural assimilation, but now, to avoid the carbohydrate intake, I was using 12 to 20 packets of Sweet N'Low and Equal per day to sweeten everything from tea to lemonade. (also Nutrisweet)

That was it.

He told me that I was killing myself and to immediately stop all use of the products (which I had actually done about two weeks earlier when this all started). He explained about the breakdown of aspartame and that, in the sudden high doses that I was using it, I was ulcerating my intestines to the point that it was certainly endangering my life. That was today (9/22/1999). I thanked him, with tears in my voice, for possibly single-handedly saving my life, and told everyone I knew.

I am here on the Internet at 5:00 am, with insomnia and abdominal spasms, getting all the information that I can and finding out what so many others have known for so long and have endured themselves. The stories of those who lost their lives are overwhelming. The lives that have been touched and the families that have suffered make my heart ache and scare me for what I may have endured if I had not heard.

I am immediately withdrawing from the plethora of dangerous medications and am going to start a program of weaning myself slowly off the Prednisone to regain control over my body and its immune system. I want my life back. I see now that the 67 pounds I lost came at a hefty price. I could have lost my life, or at least the quality of it.

My home will be purged, in the next few days, of anything and everything that contained and artificial sweetener, and never again will these things be allowed in. My wife, also on the Atkins' diet, but a perennial user of Equal, has now sworn it off, and although they hardly ever even tasted any sugar-free/diet foods, my eight-and six-year-old daughters will never again see an artificial sweetener pass their lips in ANY FORM WHATSOEVER.

My personal crusade begins today to alert the people that I know of this heinous disaster.

Dr. Jan Herman, DC

Email: Click Here to Send an Email

For much more information aspartame.com

From David - If you do need a safe Sweetener use 'Stevia' it is a herb and 300 times sweeter than sugar. Natures Sunshine sell it or try a health food shop.

© 2003–2022 The Redmond Family. All rights reserved.
www.redmondfamily.com/Olive_and_David/Health/Dangers_of_Aspartame_(Artificial_Sweeteners)